Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Newport/Morehead City, NC

May 10, 2021Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at May 10, 2021, 4:03 PM EDT for Onslow County, North Carolina. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2021, 4:03 PM EDT (20:03 UTC)
Expired
May 10, 2021, 4:45 PM EDT
In force
42 min
Issued by
NWS Newport/Morehead City, NC

County Onslow County, NC

The radar

The Morehead City radar (KMHX), 38 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 4:43 PM EDTTSTM WND DMG3 S Silverdale, NCLARGE PINE TREE DOWN.
May 10, 4:44 PM EDTTSTM WND DMG1 Wnw Silverdale, NCTREE DOWN ON BELGRADE-SWANSBORO RD, PARTIALLY BLOCKING ONE LANE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.1 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1414 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
1.6
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted.

126 
WWUS82 KMHX 102003
SPSMHX

Special Weather Statement
National Weather Service Newport/Morehead City NC
403 PM EDT Mon May 10 2021

NCZ092-194-198-199-102045-
Coastal Onslow-Jones-Inland Onslow-Southern Craven-
403 PM EDT Mon May 10 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN JONES...
SOUTHERN CRAVEN...ONSLOW...SOUTHEASTERN DUPLIN AND WESTERN CARTERET
COUNTIES...

At 402 PM EDT, strong thunderstorms were clustered near Catherine
Lake, or 9 miles southwest of Half Moon, moving east at 40 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Jacksonville, New River Station, Half Moon, Pumpkin Center, Camp
Lejeune Center, Piney Green, Swansboro, Hubert, Silverdale, Kellum,
Midway Park, Verona, Catherine Lake, Belgrade, Kuhns, Hammocks Beach,
Albert J Ellis Airport, Richlands South, Hammocks Beach State Park
and Deppe.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3473 7769 3486 7766 3489 7711 3480 7711
      3479 7712 3479 7716 3478 7717 3475 7711
      3474 7712 3472 7710 3462 7710 3461 7763
TIME...MOT...LOC 2002Z 268DEG 36KT 3475 7761 

$$

8

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at May 10, 12:22 PM EDT, 3 hours 41 minutes earlier.

Area forecast discussion, May 10, 12:22 PM EDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1222 PM EDT Mon May 10 2021

.SYNOPSIS...
A cold front will approach from the west today and cross the
area tonight. High pressure will build in mid week to late
week as a series of weak low pressure systems move south of the
area.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1015 AM Mon...Weak area of low pressure is beginning to
develop along of NC/VA border north of Charlotte this morning
with pre-frontal trough extending southward across central SC
into eastern GA. Despite ample cloud cover instability
continues to build with the 12Z MHX sounding already showing
1500 J/kg MLCAPE, and expect this trend to continue with
occasional peaks of sun. HRRR is not terribly consistent on
initiation time for today but recent runs are now keying in on
two separate zones of initiation. The first remains the late
afternoon storms mentioned earlier, but with relatively less
clouds along the coast a broken band of thunderstorms could
develop along the sea breeze, with a few stronger storms
potentially developing damaging winds and small hail.

Prev disc...Low responsible for the approaching cold front is
offshore of MA and moving NE while high pressure resides
offshore SE of NC. Tight pressure gradient between the two
providing heightened SSW winds. The cold front that slowed to a
crawl west of the NC border is beginning to surge forward now. A
few scattered showers will be possible early this morning
across the coastal plain, as moisture continues to increase
ahead of the front. Warm and humid with gusty S/SW winds ahead
of the cold front. Warm 850 mb temps 10-15 C along with some
peaks of sun will yield highs in the low to mid 80s early in the
day out ahead of the front. Front is likely to move into the
northern portion of the forecast area by mid afternoon.

Scattered to widespread showers and thunderstorms are also
expected out ahead and along the front. SPC upped our severe
weather threat to a Slight Risk with their overnight update,
main threats in place are damaging wind gusts and isolated large hail.
Moderate SFC-6km wind shear of 50-60kts has been cited as cause
for the increase. Models are suggesting a little bit more
instability will be available for storms to develop with CAPE
values around 1500 J/kg with strong daytime heating. Pockets of
higher instability exist in CAMs originating near the coast and
slowly working inland in the afternoon, however those models
with stronger instability are expecting less cloud coverage
than we will receive today. Window for greatest impacts in the
late afternoon into the evening hours with northern areas
expected to be the focus of convection early and shifting
further south and toward the coast as the evening progresses.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
As of 430 AM Monday...Front pushes offshore overnight. Tstorms
isolated to the frontal boundary diminish by midnight. Temperatures
will plummet into the 60s immediately behind the front, with
winds shifting to the north. Low level stratus expected to
develop underneath the inversion behind the front will prevent
any additional cooling limiting the lows to what the CAA can
provide, mid to upper 50s inland and low 60s along the southern
coast.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 330 AM Monday...A rather unsettled weather pattern for the
middle to late part of the workweek, before warmer and drier
weather returns for the weekend.

Weak low pressure will move along a stalled frontal boundary to
our south Tuesday and will continue previous trend of small
shower chances over the southern tier of the forecast area.
Skies will be mostly cloudy Tuesday with highs in the lower 70s.
Numerous signals for development of a Cold-Air Damming event for
Wednesday as strong parent develops in the Ohio Valley with
shallow cool wedge moving into the Carolinas. Have continue
previous trend of showing high temperatures cooler than guidance
for Wednesday. Although moisture is fairly deep, model PoPs/QPF
remain low. Did raise PoPs just a bit from the previous forecast
to show high chance over the southern tier of the CWA. High
temperatures Wednesday only in the lower 60s across the region.

With a couple of additional waves of low pressure moving south
and east of the area, kept 20 to 40 percent PoPs in the forecast
Thursday and Friday with continued below normal temperatures
with highs mainly in the lower 70s and lows mid/upper 40s
inland, mid 50s beaches.

For the weekend, high pressure builds east from the Tennessee
Valley into the Carolina with a warmer and drier trend with
highs back into the 80s.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
SHORT TERM /through Tuesday Afternoon/...
As of 1220 PM Mon...VFR conditions are present this afternoon
across Eastern NC, but that is expected to change as a cold
front cross through the airspace this afternoon and evening.
Good coverage of showers and thunderstorms are also anticipated
along and ahead of the front, and think that sub-VFR conditions
will be likely for a period late this afternoon into early
tonight. Generally, conditions should remain above IFR levels,
but a couple hour period of IFR conditions are possible across
all TAF sites as the front moves south. After the front crosses
the area and moves offshore, clouds will likely hang on, under
northeasterly flow, and MVFR conditions will continue overnight,
and possibly through the morning tomorrow.

LONG TERM /Tuesday through Friday/...
As of 330 AM Monday...Unsettled weather expected Tuesday
through Thursday with small chances of showers and a good deal
of cloud cover. Think sub-VFR conditions will be limited by the
overall lack of rainfall with low chance PoPs over the far
southern tier of the CWA. Still, cannot rules some brief
reductions to MVFR for the Tuesday through early Friday period.

&&

.MARINE...
SHORT TERM /Today and Tonight/...
As of 730 AM Monday...Strong winds will continue today with
multiple SCAs currently in effect. Was able to drop the SCA for
inland rivers slightly early as the winds fell below criteria.

Bit of a lull this morning as winds subside briefly to SW 15-25
kts for coastal waters in the tight gradient ahead of an
approaching cold front that will slowly cross the coastal waters
tomorrow afternoon through early evening with winds turning to
the N at 10-20 kts immediately behind it.

Seas currently peaking at 6-8 ft this morning. Seas slowly
subside to 4-6 ft by early afternoon, but don't drop below 6 ft
until tomorrow evening.

LONG TERM /Tuesday through Friday/...
As of 335 AM Monday...The gradient between strong high pressure
building in the Ohio Valley and low pressure offshore will lead
to likely SCA status winds starting later Tuesday night and
continuing through Wednesday night, as NE winds of 15-25 knots
gust to around 30 knots. Conditions improve somewhat later
Thursday into Friday as the high weakens and low pressure moves
away from the coast, resulting in E/NE winds 10-20 knots and
seas 3-5 feet.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
     196-199-204-205.
MARINE...Small Craft Advisory until 5 PM EDT this afternoon for AMZ135-
     150.
     Small Craft Advisory until 11 PM EDT this evening for AMZ152-
     154-156-158.

&&

SYNOPSIS...MHX
NEAR TERM...MS/CEB
SHORT TERM...CEB
LONG TERM...CTC
AVIATION...CTC/SGK
MARINE...CTC/CEB
Hazardous weather outlook, May 10, 5:00 AM EDT, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
500 AM EDT Mon May 10 2021

NCZ029-044>047-079>081-090>092-094-193-194-198-203-110900-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-
500 AM EDT Mon May 10 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected this afternoon and evening as a
cold front crosses. A few of the storms may become severe with hail
and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ205-110900-
Hatteras Island-
500 AM EDT Mon May 10 2021

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

Scattered thunderstorms are expected this afternoon and evening as a
cold front crosses. A few of the storms may become severe with hail
and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-110900-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
500 AM EDT Mon May 10 2021

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Scattered thunderstorms are expected this afternoon and evening as a
cold front crosses. A few of the storms may become severe with hail
and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 10, 12:28 PM EDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1228 PM EDT Mon May 10 2021

NCZ045-046-081-101700-
Washington-Mainland Hyde-Tyrrell-
1228 PM EDT Mon May 10 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WASHINGTON...NORTH
CENTRAL HYDE AND TYRRELL COUNTIES...

At 1227 PM EDT, a strong thunderstorm was located near Phelps Lake,
or 20 miles east of Plymouth, moving east at 40 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Alligator, Gum Neck, Columbia, Woodley, Newfoundland, Frying Pan
Landing and Creswell.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3601 7598 3570 7603 3565 7644 3583 7651
      3601 7617
TIME...MOT...LOC 1627Z 250DEG 33KT 3578 7639

SGK
Special weather statement, May 10, 1:12 PM EDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
112 PM EDT Mon May 10 2021

NCZ047-203-205-101745-
Mainland Dare-Hatteras Island-Northern Outer Banks-
112 PM EDT Mon May 10 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DARE COUNTY...

At 112 PM EDT, a strong thunderstorm was located over Manteo, or near
Kill Devil Hills, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Kill Devil Hills, Manns Harbor, Nags Head, Manteo, Colington,
Whalebone, Jockeys Ridge State Park, Roanoke Island Festival Park,
Wright Brothers National Monument, Nags Head Fishing Pier, Avalon
Pier, Wanchese, Bodie Island Lighthouse and Outer Banks Fishing Pier.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3574 7546 3572 7580 3607 7584 3608 7581
      3607 7580 3609 7578 3609 7574 3610 7572
      3613 7560
TIME...MOT...LOC 1712Z 243DEG 62KT 3596 7570

27
Special weather statement, May 10, 2:01 PM EDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
201 PM EDT Mon May 10 2021

NCZ047-203-101830-
Mainland Dare-Northern Outer Banks-
201 PM EDT Mon May 10 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL DARE COUNTY...

At 200 PM EDT, a strong thunderstorm was located over Buffalo City,
or 12 miles northwest of Stumpy Point, moving east at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Manns Harbor, Manteo, East Lake and Buffalo City.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3569 7598 3587 7604 3595 7572 3574 7566
TIME...MOT...LOC 1800Z 255DEG 49KT 3580 7593

27
Special weather statement, May 10, 2:31 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
231 PM EDT Mon May 10 2021

NCZ047-081-203-101900-
Mainland Dare-Mainland Hyde-Northern Outer Banks-
231 PM EDT Mon May 10 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HYDE AND CENTRAL DARE
COUNTIES...

At 230 PM EDT, a strong thunderstorm was located near Stumpy Point,
moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Stumpy Point, Manns Harbor, Manteo, Buffalo City, Roanoke Island
Festival Park and Wanchese.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3563 7596 3580 7602 3592 7564 3571 7553
TIME...MOT...LOC 1830Z 255DEG 34KT 3575 7585

27
Special weather statement, May 10, 4:03 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
403 PM EDT Mon May 10 2021

NCZ092-194-198-199-102045-
Coastal Onslow-Jones-Inland Onslow-Southern Craven-
403 PM EDT Mon May 10 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN JONES...
SOUTHERN CRAVEN...ONSLOW...SOUTHEASTERN DUPLIN AND WESTERN CARTERET
COUNTIES...

At 402 PM EDT, strong thunderstorms were clustered near Catherine
Lake, or 9 miles southwest of Half Moon, moving east at 40 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Jacksonville, New River Station, Half Moon, Pumpkin Center, Camp
Lejeune Center, Piney Green, Swansboro, Hubert, Silverdale, Kellum,
Midway Park, Verona, Catherine Lake, Belgrade, Kuhns, Hammocks Beach,
Albert J Ellis Airport, Richlands South, Hammocks Beach State Park
and Deppe.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3473 7769 3486 7766 3489 7711 3480 7711
      3479 7712 3479 7716 3478 7717 3475 7711
      3474 7712 3472 7710 3462 7710 3461 7763
TIME...MOT...LOC 2002Z 268DEG 36KT 3475 7761

8

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:05 PM EDTBeach Hazards StatementMHXCarteret, Dare, Hyde, Onslow24 hr
May 10, 12:28 PM EDTSpecial Weather StatementMHXTyrrell32 min
May 10, 12:33 PM EDTSpecial Marine WarningMHX42 min
May 10, 12:59 PM EDTSpecial Marine WarningMHX46 min
May 10, 1:12 PM EDTSpecial Weather StatementMHXDare33 min
May 10, 1:42 PM EDTSpecial Marine WarningMHX33 min
May 10, 2:01 PM EDTSpecial Weather StatementMHXDare29 min
May 10, 2:31 PM EDTSpecial Weather StatementMHXDare29 min
May 10, 3:29 PM EDTSpecial Marine WarningMHX46 min
May 10, 4:19 PM EDTSpecial Weather StatementMHXTyrrell26 min
May 10, 4:21 PM EDTSpecial Marine WarningMHX24 min
May 10, 4:30 PM EDTSpecial Weather StatementMHXDare30 min
May 10, 4:39 PM EDTSevere Thunderstorm WarningMHXCarteret, Craven, Jones, Onslow36 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.